Missouri, 2009

Damaging Winds in Missouri, July 12, 2009

July 12, 2009 · NWS LSX · 3 events in 2 counties and zones

A thunderstorm complex moved southeast through the region. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A thunderstorm complex moved southeast through the region. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 6:13 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 6:13 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
713 AM CDT SUN JUL 12 2009

.UPDATE...
/709 AM CDT SUN JUL 12 2009
MADE A SLIGHT ADJUSTMENT TO THE FORECAST TO ACCOUNT FOR LATEST
RADAR TRENDS.  SPECIFICALLY...PRIMARY FOCUS FOR REST OF THIS
MORNING AND INTO THE AFTERNOON WILL BE ON LINEAR MCS THAT IS
APPROACHING KC AREA. THIS SYSTEM SHOULD BEGIN TURNING A BIT MORE
SE AND ROLL THROUGH CENTRAL AND SE MO LT THIS MORNING AND THIS
AFTERNOON. HAVE ADJUSTED FORECAST TO REFLECT THIS TIMING, AND HAVE
ALSO UPPED POPS FROM CENTRAL INTO SE MO INTO LIKELY CATEGORY. ALSO
MADE A CORRESPONDING...DOWNWARD...TEMP ADJUSTMENT IN THESE AREAS
AS WELL.

TRUETT

&&

.DISCUSSION...
/430 AM CDT SUN JUL 12 2009/

MAIN FORECAST PROBLEM THROUGH MIDWEEK CONTINUES TO BE PINNING
DOWN TSRA CHANCES AS CWA REMAINS ON THE NE PERIPHERY OF UPR RDG.
TODAY IT APPEARS THAT THERE WILL BE TWO DISTINCT CHANCES AT
PRECIP. THE FIRST WILL BE ASSOCIATED WITH BROAD WAA THAT IS
FORECAST FROM E KS TO S MO...AND BELIEVE THIS IS THE FEATURE
AIDING PREDAWN DEVELOPMENT SEEN ON REGIONAL RADAR IMAGERY FROM
NEAR EMP TO NR UNO. ONGOING PRECIP IS MOVING SE AND WOULD MISS
MOST OF OUR CWA ALMOST ENTIRELY...BUT PROGS DO INDICATE WAA LIFTING A BIT
NE THIS MORNING SO HAVE CONTINUED LO POPS OVER SW FRINGES OF OUR
CWA. MEANWHILE...MORE INTENSE LINE OF STORMS NOW PROPAGATING
THROUGH S NE AND N CNTRL KS APPEARS TO BE ASSOCIATED WITH SHORTWV
THAT WILL IMPACT OUR AREA THIS AFTN. THIS SHOULD INCREASE TSRA
CHANCES IN MOST AREAS ALONG AND W OF MISS RIVER...WITH HIGHEST
POPS OVER SW PART OF FA WHERE INSTABILITY AND LIFT ASSOCIATED WITH
Q-STATIONARY FRONTAL BOUNDAY WILL BE JUXTAPOSED.

DETAILS GET MURKIER TONIGHT AND INTO TUESDAY...WITH MODELS
SUGGESTING TWO POSSIBLE SCENARIOS. WRF...GFS...AND LOCAL WRF
SUPPORT THE IDEA THAT W-E LO LVL JET WILL ONCE AGAIN RAMP UP
ACROSS S MO TONIGHT FUELING ANOTHER MCS WITH ITS QPF AXIS
SOMEWHERE OVER THE SW HALF OF THE CWA...WITH WRM ADV GENERATED
TSRA LINGERING ACROSS S AREAS THROUGHOUT MON MRNG.
MEANWHILE...NSSL WRF SUGGESTS A SLIGHTLY DIFFERENT
EVOLUTION...WITH STORMS APPARENTLY RIDING A SHORTWAVE ACROSS IOWA
THIS AFTERNOON AND INTO OUR AREA THIS EVENING. THIS SECOND
SOLUTION ALSO SUGGESTS A FAIRLY SIGNIFICANT INCREASE IN TSRA
COVERAGE LATER THIS EVENING IN S PORTIONS OF OUR CWA AS SHORTWAVE
INTERACTS WITH LO LVL JET...WHICH ALSO SUPPORTS HIGHER POPS.

HAVE CONTINUED TREND OF GOING POPS FOR MON WHICH LEAN TOWARD THE
WRF...GFS...AND LOCAL WRF SOLUTIONS OF TSRA LINGERING IN WAA
PATTERN OVER THE S. HOWEVER...THE NSSL WRF INDICATES STORMS WILL
BE QUITE PROGRESSIVE...AND IF THIS SOLUTION VERIFIES GOING POPS
COULD WELL BE TOO HIGH.

SFC WARM FRONT FORECAST TO LIFT ACROSS AREA MONDAY NIGHT AND
TUESDAY MORNING...AND ALTHOUGH THIS WILL GENERATE A BIT OF LIFT AND
AIRMASS WILL REMAIN UNSTABLE DONT REALLY SEE MUCH IN THE WAY OF
FOCUSED LIFT TO GET STORMS GOING. BY TUE AFTERNOON MOST OF CWA
WILL BE DEEP INTO THE WARM AND HUMID AIRMASS GIVING AREA ANOTHER
REAL TASTE OF SUMMER. FOCUS ON POPS DURING THIS TIME WILL
PRIMARILY BE OVER N SECTIONS OF THE CWA...WHERE FRONTAL
BOUNDARY...INSTABILITY...AND DYNAMICS WILL BE A BIT MORE IN PHASE.
THIS TSRA THREAT SHOULD WORK SLOWLY S ONCE AGAIN ON WEDNESDAY AND
WEDNESDAY NIGHT AS COLD FRONT PUSHES INTO VERY UNSTABLE
AIRMASS...HOWEVER ATTM FORECAST SOUNDINGS INDICATE A FAIRLY
SUBSTANTIAL CAP SO FOR THE TIME BEING HAVE HELD POPS IN LOW CHC
CATEGORY.

NO MAJOR CHANGES TO THE MEDIUM RANGE.

TRUETT

&&

.AVIATION...
/455 AM CDT SUN JUL 12 2009/

FOR THE 12Z TAFS...PATCHY STRATUS CLOUDS IN THE COU AREA SHOULD
SLOWLY DISSIPATE AND GRADUALLY RISE IN HGT THRU THE MRNG HRS BUT
MAY HAVE A BRIEF PD OF A BKN CEILING FM 1000-2000 FT TIL 14Z SUN.
OTHERWISE AT THE TAF SITES WILL HAVE SCT DIURNAL CUMULUS CLOUDS
DVPG BY LT MRNG WITH PLENTY OF MID-HI LVL CONVECTIVE DEBRIS CLOUDS
FM MCS CURRENTLY OVER NERN KS SERN NEBRASKA. AN MCV FM THIS
FEATURE MOVG EWD INTO NWRN MO ALONG WITH LOW-MID LVL WAA OVER THE
STNRY FNT ACRS SRN MO SHOULD GENERATE TSRA WHICH WILL MOVE INTO
COU THIS AFTN. PLAN TO INCLUDE A TEMPO GRP OF TSRA IN COU THIS
AFTN AND MAY INCLUDE A VCTS IN STL AND SUS. 4 KM WRF MDLS ALSO
DEPICT ANOTHER AREA OF CONVECTION AHEAD OF A NW FLOW SHRTWV TROF
DROPPING SEWD THRU THE CWA THIS EVNG. MAY INCLUDE VCTS IN THE
TAFS THIS EVNG OR A PROB30 GRP OF TSRA. THIS TSRA ACTIVITY MAY
SHIFT S OF COU...STL AND SUS BY LT TGT. E-NELY SFC WNDS SHOULD BCM
MORE E-SELY BY THIS AFTN.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 12, 5:11 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
611 AM CDT SUN JUL 12 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
611 AM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...WITH
THE GREATEST CONCENTRATION OF STORMS EXPECTED FROM CENTRAL INTO
SOUTHEAST MISSOURI. STRONG WINDS...HAIL...AND HEAVY RAIN MAY OCCUR
WITH THE STRONGER STORMS...ESPECIALLY OVER CENTRAL AND SOUTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS ON MONDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER NORTHERN MISSOURI AND
CENTRAL ILLINOIS ON TUESDAY...WITH THIS THREAT OF STORMS
OVERSPREADING MOST OF THE REGION TUESDAY NIGHT AND WEDNESDAY. A
FEW STORMS MAY LINGER OVER SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS WEDNESDAY NIGHT AND THURSDAY.

HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES OVER PARTS OF
THE AREA ON BOTH TUESDAY AND WEDNESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON AND
TONIGHT...ESPECIALLY OVER CENTRAL AND SOUTHEAST MISSOURI.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Special weather statement, Jul 12, 9:21 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 AM CDT SUN JUL 12 2009

MOZ026-034-041-042-047>050-121615-
AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO-MONROE MO-OSAGE
MO-SHELBY MO-
1021 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY...WESTERN
MONROE...WESTERN AUDRAIN...BOONE...WESTERN CALLAWAY...MONITEAU...COLE
AND OSAGE COUNTIES UNTIL 1115 AM CDT...

AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
MARCELINE TO 9 MILES WEST OF GLASGOW TO NEW FRANKLIN TO 7 MILES
NORTHEAST OF BUNCETON TO 6 MILES NORTHWEST OF HIGH POINT TO IBERIA...
AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CALIFORNIA...
  COLUMBIA...
  ASHLAND...
  JEFFERSON CITY...
  HOLTS SUMMIT...
  FULTON...
  LINN...
  CENTRALIA...
  HIGH POINT...
  ROCHEPORT...
  HICKORY HILL...
  JAMESTOWN...
  MCGIRK...
  RUSSELLVILLE...
  CENTERTOWN...
  EASLEY...
  MIDWAY...
  BRAZITO...
  ST. THOMAS...
  ST. MARTINS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SIPPRELL
Special weather statement, Jul 12, 10:07 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1107 AM CDT SUN JUL 12 2009

MOZ026-034-041-042-049>051-059-062-072-121700-
AUDRAIN MO-BOONE MO-CALLAWAY MO-CRAWFORD MO-FRANKLIN MO-GASCONADE
MO-MONROE MO-MONTGOMERY MO-OSAGE MO-SHELBY MO-
1107 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY...MONROE...
AUDRAIN...NORTHEASTERN BOONE...MONTGOMERY...CALLAWAY...GASCONADE...
OSAGE...WESTERN FRANKLIN AND NORTHERN CRAWFORD COUNTIES UNTIL NOON
CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
BEVIER TO HIGBEE TO 6 MILES SOUTH OF MURRY TO NEW BLOOMFIELD TO LINN
TO NEWBURG...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  WIND GUSTS OF UP TO 40
TO 45 MPH HAVE BEEN REPORTED IN COLUMBIA AND JEFFERSON CITY MISSOURI.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LINN...
  FULTON...
  CENTRALIA...
  OWENSVILLE...
  CUBA...
  MEXICO...
  STEELVILLE...
  PARIS...
  HERMANN...
  SHELBINA...
  BOURBON...
  SANTA FE...
  MONTGOMERY CITY...
  MURRY...
  HALLSVILLE...
  STURGEON...
  CHAMOIS...
  BLAND...
  MOUNT STERLING...
  AUXVASSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SIPPREL
Special weather statement, Jul 12, 10:51 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT SUN JUL 12 2009

MOZ051-052-059>062-072-073-121730-
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-LINCOLN MO-MONTGOMERY MO-ST.
CHARLES MO-WARREN MO-WASHINGTON MO-
1151 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN...MONTGOMERY...
WARREN...WESTERN ST. CHARLES...GASCONADE...FRANKLIN...CRAWFORD AND
WASHINGTON COUNTIES UNTIL 1230 PM CDT...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
MEXICO TO MINEOLA TO CHERRYVILLE...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HERMANN...
MONTGOMERY CITY...BOURBON...WELLSVILLE...SULLIVAN...NEW HAVEN...
ANTHONIES MILL...WARRENTON...UNION...ST. CLAIR...WASHINGTON...WRIGHT
CITY...POTOSI...VILLA RIDGE...TROY...GRAY SUMMIT...WENTZVILLE...
PACIFIC...LEASBURG AND GERALD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Jul 12, 11:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT SUN JUL 12 2009

MOZ084-099-121730-
IRON MO-REYNOLDS MO-
1201 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR IRON AND NORTHERN REYNOLDS
COUNTIES UNTIL 1230 PM CDT...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OATES...OR 25 MILES EAST OF SALEM...MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OATES...BELLEVIEW...
GLOVER...CENTERVILLE...BLACK...LESTERVILLE...HOGAN...GRANITE AND
CHLORIDE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The St Louis radar (KLSX), 32 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 12, 11:30 AM CST
Where
Franklin County, Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -91.000

Several large tree limbs and a power line were blown down in town.

Thunderstorm Wind, St. Louis

When
July 12, 12:00 PM CST
Where
St. Louis County, 0.99 mi NNW of Allenton to 0.64 mi ENE of Allenton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.514, -90.675

Thunderstorm winds blew down several 2 to 3 foot diameter trees near Six Flags. Also, a large tree was blown down blocking all west bound lanes of Interstate 44 near mile marker 262.

Thunderstorm Wind, St. Louis

When
July 12, 12:24 PM CST
Where
St. Louis County, 2.27 mi WSW of Cliff Cave
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.440, -90.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188337, 188334, 188336.